Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 23, NWS Reno, NV

March 28, 20214 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Mar 28, 2021, 2:06 AM PDT for 4 counties in Nevada. It took effect at Mar 28, 2021, 4:00 PM PDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2021, 2:06 AM PDT (09:06 UTC)
In effect from
Mar 28, 2021, 4:00 PM PDT
Expired
Mar 29, 2021, 1:53 PM PDT
In force
22 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3437 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS75 KREV 280906
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
206 AM PDT Sun Mar 28 2021

NVZ004-290100-
/O.NEW.KREV.LW.Y.0023.210328T2300Z-210329T2100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
206 AM PDT Sun Mar 28 2021

...LAKE WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 PM
PDT MONDAY FOR PYRAMID LAKE...

* WHAT...West southwest winds 15-20 mph with gusts 25-35 mph late
  this afternoon and tonight, turning to the northwest on Monday.
  Occasional gusts to 40 mph. Waves 2-4 feet.

* WHERE...Pyramid Lake.

* WHEN...From 4 PM this afternoon to 2 PM PDT Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters during these 
  stronger winds and rough waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
4 follow-up statements
118 
WWUS75 KREV 282047
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
147 PM PDT Sun Mar 28 2021

NVZ004-291200-
/O.CON.KREV.LW.Y.0023.210328T2300Z-210329T2100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
147 PM PDT Sun Mar 28 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT MONDAY FOR
PYRAMID LAKE...

* CHANGES...None.

* WHAT...West southwest winds 15-20 mph with gusts 25-35 mph 
  late this afternoon and tonight, turning to the northwest on 
  Monday. Occasional gusts to 40 mph. Waves 2-4 feet.

* WHERE...Pyramid Lake.

* WHEN...From 4 PM this afternoon to 2 PM PDT Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters during these 
  stronger winds and rough waters.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
815 
WWUS75 KREV 290919
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
219 AM PDT Mon Mar 29 2021

CAZ072-NVZ002-301000-
/O.NEW.KREV.LW.Y.0024.210330T0300Z-210331T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
219 AM PDT Mon Mar 29 2021

...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM
PDT TUESDAY FOR LAKE TAHOE...

* WHAT...East to northeast winds 15 to 25 mph with gusts up to 35
  mph expected. Waves 3 to 4 feet.

* WHERE...Lake Tahoe.

* WHEN...From 8 PM this evening to 5 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing. Roughest waters likely from mid-lake to the west
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-292100-
/O.CON.KREV.LW.Y.0023.000000T0000Z-210329T2100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
219 AM PDT Mon Mar 29 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON FOR PYRAMID LAKE...

* CHANGES...No significant changes.

* WHAT...Southwest winds becoming northwest by mid-morning. 15 to
  25 mph with gusts up to 40 mph. Waves 4 to 5 feet. Winds 
  becoming lighter during the afternoon, northwest 10-15 mph with 
  gusts to 25 mph and waves 2 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 2 PM PDT this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
639 
WWUS75 KREV 291719
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1019 AM PDT Mon Mar 29 2021

NVZ004-300000-
/O.NEW.KREV.DU.W.0001.210329T1719Z-210330T0000Z/
/O.CON.KREV.LW.Y.0023.000000T0000Z-210329T2100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1019 AM PDT Mon Mar 29 2021

...BLOWING DUST WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON FOR PYRAMID LAKE...

* CHANGES...Added blowing dust warning.

* WHAT...For the Blowing Dust Warning, visibility less than one 
  quarter mile in blowing dust. For the Lake Wind Advisory, 
  north winds 15 to 20 mph with gusts up to 35 mph. Waves 1 to 3 
  feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...For the Blowing Dust Warning, until 5 PM PDT this 
  afternoon. For the Lake Wind Advisory, until 2 PM PDT this 
  afternoon.

* IMPACTS...Severely limited visibilities are expected from dust
  between Fallon and points south along Highways 50 and 95. Small
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility to near zero. If
you encounter a wall of dust, slow down and leave plenty of space
between you and the car in front of you.

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-300000-
/O.NEW.KREV.DU.W.0001.210329T1719Z-210330T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
1019 AM PDT Mon Mar 29 2021

...BLOWING DUST WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

* WHAT...Visibility less than one quarter mile in blowing dust.

* WHERE...Mineral and Southern Lyon Counties near Highway 95 and
  along Highway 359 south of Hawthorne.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Severely limited visibilities are expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility to near zero. If
you encounter a wall of dust, slow down and leave plenty of space
between you and the car in front of you.

&&

$$

CAZ072-NVZ002-310000-
/O.CON.KREV.LW.Y.0024.210330T0300Z-210331T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1019 AM PDT Mon Mar 29 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT TUESDAY FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...Northeast to east winds 20 to 30 mph with gusts up to 40
  mph expected. Waves 2 to 5 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 8 PM this evening to 5 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
264 
WWUS75 KREV 292053
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
153 PM PDT Mon Mar 29 2021

NVZ004-300200-
/O.CAN.KREV.DU.W.0001.000000T0000Z-210330T0000Z/
/O.NEW.KREV.DU.Y.0002.210329T2053Z-210330T0200Z/
/O.CAN.KREV.LW.Y.0023.000000T0000Z-210329T2100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
153 PM PDT Mon Mar 29 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* CHANGES...Lowered Blowing Dust Warning to an Advisory and
  expired Lake Wind Advisory for Pyramid Lake.

* WHAT...Visibility and air quality reduced by dust. Local
  visibilities below 3 miles.

* WHERE...Portions of Churchill County.

* WHEN...Until 7 PM PDT this evening.

* IMPACTS...Reduced air quality with dust. Possible aviation
  impacts due to lowered visibility.

* ADDITIONAL DETAILS...Areas of concern for dust are mainly along
  and east of Highway 95 from Fallon south and along Highway 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility. If you encounter 
a wall of dust, slow down and leave plenty of space between you 
and the car in front of you.

&&

$$

NVZ001-300200-
/O.CAN.KREV.DU.W.0001.000000T0000Z-210330T0000Z/
/O.NEW.KREV.DU.Y.0002.210329T2053Z-210330T0200Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
153 PM PDT Mon Mar 29 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...
...BLOWING DUST WARNING IS CANCELLED...

* CHANGES...Lowered Blowing Dust Warning to an Advisory.

* WHAT...Visibility and air quality reduced by dust. Local
  visibilities below 1 mile.

* WHERE...Mineral and Southern Lyon counties.

* WHEN...Until 7 PM PDT this evening.

* IMPACTS...Reduced air quality with dust. Possible aviation
  impacts due to lowered visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden decreases in visibility. If you encounter 
a wall of dust, slow down and leave plenty of space between you 
and the car in front of you.

&&

$$

CAZ072-NVZ002-300200-
/O.CON.KREV.LW.Y.0024.210330T0300Z-210331T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
153 PM PDT Mon Mar 29 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT TUESDAY FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...East winds 20 to 30 mph with gusts up to 40 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 8 PM this evening to 5 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 27, 1:01 PM PDT, 13 hours 5 minutes earlier.

Area forecast discussion, Mar 27, 1:01 PM PDT, 13 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
101 PM PDT Sat Mar 27 2021

.SYNOPSIS...

After a warm weekend, a dry cold front will push through northeast
California and western Nevada on Monday bringing gusty winds and
cooler temperatures. After cooler days Monday and Tuesday, the rest
of next week will feel like spring. A system with breezes and cooler
temperatures is possible next weekend into the following week.

&&

.DISCUSSION...

Sunday looks solidly spring-like with a cool/chilly start followed by
temperatures in valleys climbing into the 60s to mid 70s in the afternoon.
Unlike the light wind conditions today, Sunday will feature afternoon
breezes with gusts generally in the 20-30 mph range as the region begins
to feel the influence of a trough moving into the Pacific Northwest.

The aforementioned trough will push across the northern CONUS/Rockies
Sunday night and Monday. This will force a dry cold front through
northeast CA and western NV Monday morning before clearing southern
Mono County by early afternoon. Winds will start to increase Sunday
PM and could remain a bit breezy through Sunday night as a cold front
approaches northern Nevada. The strongest winds are expected within
a few hours of the cold frontal passage which should work its way
south of I-80 by mid-morning Monday. Most gusts will remain in the
25-35 mph range but some gusts are likely to be in the 35-45 mph
range in wind-prone areas along US-395/I-580, in the Surprise Valley,
across northern Washoe County, and possibly along Highway 95 near
Walker Lake. Be prepared for the usual impacts to travel (mainly
high-profile vehicles which may see wind restrictions) along with
mountain and lake recreation. Some blowing dust is also likely
downwind from playas with significant visibility reductions possible
in localized spots, most likely out in west-central NV including
the Humboldt (Lovelock airport) and Carson Sinks (Fallon area).

Behind the cold front, northeast to east winds look to remain elevated
over the Sierra Crest and in the Lake Tahoe Basin (strongest on Lake
Tahoe) through Tuesday which may be of interest for the higher portion
of ski areas and for boaters on Lake Tahoe. North winds may also be
gusty in the Chalfant Valley Monday afternoon and evening, perhaps
15-25 mph with gusts 30-40 mph. This will bring an enhanced fire
concern, albeit brief as winds ease down Monday night.

Tuesday's temperatures look to remain near or slightly below average
with the northeast/east flow. However, a ridge axis will move overhead
Wednesday which will allow temps to rebound to about 10+ degrees above
average for Wednesday through Friday. Winds look to be light Wed/Thu
but increase a bit from the west Friday as the ridge axis begins to
shift east.

Next weekend, ensembles are showing a trough dropping along or just
off the West Coast. Ensembles are in good agreement showing the trough;
however, the question is the depth and when at least a portion of the
trough might moves into the West. Gusty winds are a good bet next
weekend along with temps cooling back towards average. Some light
precip is showing up for the deeper trough simulations by the latter
portion of next weekend but it doesn't look like a significant
precipitation producer at this time. -Snyder

&&

.AVIATION...

Pleasant flying conditions this weekend with clear skies and generally
light winds. West to southwest winds will begin to increase Sunday
afternoon, though peak gusts at terminals should remain under 15-20 kts.
Winds will further increase overnight into early Monday as a cold front
passes through the region. This is likely to bring mountain turbulence
along with wind shear. A brief period of gusts exceeding 30-35 kts is
possible with the front.

Winds turn NNW behind the cold front Monday with a rather stout surface
gradient keeping sustained winds of 15-25 kts in the region. This could
bring areas of blowing dust to areas downwind of playas with some
visibility reductions and/or terrain obscuration through the day.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.